Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 33, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Jun 8, 1997, 10:29 AM CDT for Tom Green County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 1997, 10:29 AM CDT (15:29 UTC)
- Expired
- Jun 8, 1997, 11:35 AM CDT
- In force
- 66 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Tom Green County, TX
The radar
The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 15:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 10:35 AM CDT | Thunderstorm Wind 52 | Carlsbad, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 3.5 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1285 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
634 WFUS1 KSJT 081530 RRA TORSJT TXC451-081635- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 1029 AM CDT SUN JUN 8 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1135 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...TOM GREEN COUNTY AT 1028 AM CDT...DOPPLER RADAR AT SAN ANGELO INDICATED A DEVELOPING TORNADO 12 MILES WEST OF SAN ANGELO MOVING EAST AT 15 MPH. THE FOLLOWING LOCATION IS IN THE PATH OF THIS TORNADO... SAN ANGELO. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 8, 1:40 AM CDT, 8 hours 49 minutes earlier.
Area forecast discussion, Jun 8, 1:40 AM CDT, 8 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 140 AM CDT SUN JUN 8 1997 WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS SHOW A CLOSED LOW CONTINUING TO SPIN OVER THE SOUTHWEST ALONG THE ARIZONA/NEW MEXICO BORDER. A VORT MAX ROTATING AROUND THE LOW ACROSS WEST TEXAS HAS HELPED PRODUCED THUNDERSTORM ACTIVITY TO THE WEST OF MIDLAND WHICH CONTINUES EARLY THIS MORNING. NGM SEEMS TO HAVE A SLIGHTLY BETTER HANDLE ON THIS FEATURE. ANOTHER SHORTWAVE WITH AN ASSOCIATED JET MAX IS CURRENTLY MOVING ACROSS THE BOTTOM OF THE LOW...WITH DIFFLUENT FLOW CONTINUING OVER WEST CENTRAL TEXAS. A SURFACE TROUGH WAS LOCATED OVER FAR WEST TEXAS. THE CUT OFF LOW IS PROGGED TO WEAKEN AND MOVE NORTHEASTWARD THROUGH THE NEXT 24 HOURS WITH THE NEXT VORT MAX MOVING OVER WEST TEXAS THIS EVENING. THE BEST INSTABILITY WILL BE TO THE WEST WITH FORECASTED CAPES OF AROUND 2000 J/KG. STEEPER LAPSE RATES WILL ALSO BE TO THE WEST AS COOLER MID LEVEL TEMPERATURES ASSOCIATED WITH THE UPPER LOW MOVE OVER WEST TEXAS. THUNDERSTORMS WILL LIKELY DEVELOP OVER WEST TEXAS AGAIN THIS EVENING WITH THE DEEP MOISTURE...SURFACE TROUGH AND LEFT OVER OUTFLOW BOUNDARIES. WITH THE STEEP LAPSE RATES...SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE AS SHOWN ON DAY 1 OUTLOOK. SOME OF THESE STORMS MAY MOVE INTO THE WESTERN COUNTY WARNING AREA BY EVENING. WIDELY SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER MUCH OF THE AREA DURING THE LATE AFTERNOON AND EVENING WITH HEATING...INSTABILITY AND DEEP MOISTURE...WITH THETA E RIDGE OVER THE AREA. LACK OF A SURFACE BOUNDARY WILL PREVENT WIDESPREAD ORGANIZED ACTIVITY. AS THE LOW PUSHES OFF TO THE NORTHEAST...DRY WEST WINDS IN THE MID AND UPPER LEVELS WILL BEGIN TO DRY OUT THE ATMOSPHERE OVERNIGHT. LOWER LEVELS WILL REMAIN WET...WITH LOW CLOUDS AND LIGHT FOG A POSSIBILITY AGAIN BY TOMORROW MORNING. FOR TEMPERATURES...WILL GO CLOSE TO NGM GUIDANCE AND PERSISTENCE WITH CONDITIONS MUCH LIKE YESTERDAY. AVIAhTION NUMBERS LOOK A LITTLE LOW FOR HIGHS WITH PRECIP CHANCES ALSO TOO HIGH. ABI 083/067 23 JCT 086/069 22 SJT 085/066 23 08
In the hours before
Special weather statement, Jun 8, 5:47 AM CDT, 4 hours 42 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140- 154-155-168>170-090450- WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 547 AM CDT SUN JUN 8 1997 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEST OF A LINE FROM OZONA TO MERTZON TO COLORADO CITY THROUGH THIS EVENING... ABUNDANT MOISTURE REMAINS IN PLACE ACROSS WEST CENTRAL TEXAS TODAY. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED DURING THE MORNING ALONG A SURFACE TROUGH OVER FAR WEST TEXAS. THESE THUNDERSTORMS WILL MOVE NORTHEASTWARD AND MOVE INTO WEST CENTRAL TEXAS TODAY. WITH AFTERNOON HEATING...THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE. A FEW OF THE THUNDERSTORMS MAY REACH SEVERE LEVELS THIS AFTERNOON...MAINLY WEST OF A LINE FROM OZONA TO MERTZON TO COLORADO CITY WHERE THE INSTABILITY IS HIGHEST. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT WITH THESE STORMS. WIDELY SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE REST OF WEST CENTRAL TEXAS THIS AFTERNOON. WITH WEAK WINDS IN THE UPPER LEVELS OF THE ATMOSPHERE...THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY WHICH COULD RESULT IN AREAS OF HEAVY RAINFALL AND LOCALIZED FLOODING. SPOTTER ACTIVATION MAY BE REQUIRED. FOR THE SOUTHWEST TEXAS AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS... AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB... OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT. 08
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 10:01 AM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 49 min |
| Jun 8, 10:14 AM CDT | Severe Thunderstorm Warning | SJT | Irion, Tom Green | 61 min |
| Jun 8, 10:43 AM CDT | Severe Thunderstorm Warning | SJT | Coke | 62 min |
| Jun 8, 11:01 AM CDT | Flash Flood Warning | SJT | Tom Green | 94 min |
| Jun 8, 11:09 AM CDT | Flash Flood Warning | SJT | Nolan, Taylor | 4 hr |
| Jun 8, 12:42 PM CDT | Flash Flood Warning | SJT | Brown, Callahan, Coleman | 4 hr |
| Jun 8, 2:12 PM CDT | Flash Flood Warning | SJT | Taylor | 6 hr |
| Jun 8, 3:23 PM CDT | Flash Flood Warning | SJT | Nolan | 4 hr |
| Jun 8, 4:04 PM CDT | Flash Flood Warning | SJT | Fisher, Mitchell | 3 hr |
| Jun 8, 4:04 PM CDT | Flash Flood Warning | SJT | Sterling | 3 hr |
| Jun 8, 5:24 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 76 min |
| Jun 8, 6:20 PM CDT | Flash Flood Warning | SJT | Irion, Tom Green | 3 hr |
| Jun 8, 6:39 PM CDT | Tornado Warning | SJT | Schleicher | 66 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.